Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 196, NWS La Crosse, WI

July 19, 1998Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 1998, 12:07 AM CDT for Olmsted County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1998, 12:07 AM CDT (05:07 UTC)
Expired
Jul 19, 1998, 1:00 AM CDT
In force
53 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Olmsted County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-548 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 190509
SVRLSE
MNC109-190600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1207 AM CDT SUN JUL 19 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 100 AM CDT

* AT 1205 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS 20 MILES NORTHWEST OF ROCHESTER TO
  AROUND AUSTIN... MOVING EAST AT 40 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  BYRON AT 1210 AM
  ROCHESTER AT 1225 AM

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE
AND AWAY FROM WINDOWS!

RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:16 PM CDT, 9 hours 51 minutes earlier.

Area forecast discussion, Jul 18, 2:16 PM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT SAT JUL 18 1998

MAIN FORECAST PROBLEM TONIGHT IS THUNDERSTORMS.

LEFT OVER SHOWERS AND THUNDERSTORMS FROM EARLY MORNING CONVECTION
ACROSS THE EASTERN DAKOTAS CONTINUES TO PUSH THROUGH CENTRAL MINNESOTA.
THIS HAS BEEN MOVING SOUTHEAST BY WEAKENING AS IT DOES SO.  LATEST
SURFACE ANALYSIS PLACES A WARM FRONT FROM SOUTHEAST NORTH DAKOTA INTO
SOUTHWEST IOWA WHILE A COLD FRONT WAS ADVANCING FROM THE NORTHERN PART
OF NORTH DAKOTA.

THIS RATHER COMPLEX SURFACE CONFIGURATION SHOULD GRADUALLY LEAD TO
THUNDERSTORM DEVELOPMENT ACROSS THE EASTERN DAKOTAS.  THIS WILL THEN
MOVE SOUTHEAST IN THE THICKNESS PATTERN.  12Z NGM AND ETA SHOW SOME
DIFFERENCES ESPECIALLY LATER ON IN THE MODEL RUN...BUT FOR TONIGHT THEY
BOTH PAINT THE SAME OUTCOME.  AN UPPER LEVEL JET SHOULD AIDE IN
PRODUCING UPPER LEVEL DIVERGENCE WHILE INSTABILITY INCREASES AT THE
SURFACE WITH CAPES REACHING THE 2000-3000 J/KG RANGE BY LATE EVENING.
WARM AIR ADVECTION SHOULD ALSO HELP SUSTAIN ANY CONVECTION WHICH FIRES
WEST OF THE ARX CWFA.  BOTTOM LINE...WILL CONTINUE THUNDERSTORM CHANCES
TONIGHT.

NGM GUIDANCE VALUES LOOK OKAY.

KING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:38 PM CDTSevere Thunderstorm WarningARXDodge, Mower52 min
Jul 19, 12:27 AM CDTSevere Thunderstorm WarningARXWabasha63 min
Jul 19, 12:28 AM CDTSevere Thunderstorm WarningARXFillmore62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.